Hail, Mellette
- When
- May 4, 9:30 AM CST
- Where
- Mellette County, 3 mi SSE of White River
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.530, -100.727
A severe thunderstorm developed across south central South Dakota during the early morning and produced heavy rain and hail to quarter size across Mellette County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed across south central South Dakota during the early morning and produced heavy rain and hail to quarter size across Mellette County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 4, 8:43 AM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 843 AM MDT FRI MAY 4 2012 .DISCUSSION...SMALL AREA OF THUNDERSTORMS CONTINUE TO TRACK EAST ACROSS SOUTH CENTRAL SOUTH DAKOTA AIDED BY 850-700MB THETA-E ADVECTION. SHORT TERM MODELS CONTINUE TO SHIFT BEST LIFT EAST THIS MORNING. FORECAST UPDATED TO INCREASE POPS ACROSS SOUTH CENTRAL SOUTH DAKOTA FOR THE REMAINDER OF THE MORNING. && .AVIATION...12Z TAF UPDATE AN ISOLATED STRONG THUNDERSTORM NOW OVER SOUTH CENTRAL SD WILL CONTINUE EASTWARD BEFORE EXITING THE AREA BY LATE MORNING. A STRATUS DECK EXTENDING OVER MANY PARTS OF THE WESTERN SOUTH DAKOTA PLAINS THIS MORNING WILL BRING MVFR CIGS TO THE AREA...AND LOCALIZED AREAS OF FOG AND MVFR VSBY. THIS STRATUS SHOULD DISSIPATE BY EARLY AFTERNOON...THOUGH SOME PARTS NEAR CENTRAL SOUTH DAKOTA MAY SEE IT LINGER THROUGH THE AFTERNOON INTO TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON AND EVENING AND CONTINUE THROUGH THE LATE NIGHT HOURS. LOW STRATUS IS EXPECTED TO REDEVELOP OVERNIGHT ACROSS WESTERN SOUTH DAKOTA...AND POSSIBLY EXTEND INTO THE NORTHEAST WYOMING AREA THROUGH SATURDAY MORNING. && .PREV DISCUSSION... /ISSUED 319 AM MDT FRI MAY 4 2012/ DISCUSSION...09Z SFC ANALYSIS SHOWS LOW PRESSURE OVER ALBERTA WITH A TROUGH EXTENDING SOUTHWARD INTO SOUTHEASTERN MONTANA AND EASTERN WYOMING. UPPER ANALYSIS SHOWS A WEAK SHORTWAVE CROSSING THE FORECAST AREA PRODUCING ISOLD-SCT SHOWERS AND THUNDERSTORMS OVER PARTS OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. THE SHOWERS ARE EXPECTED TO MOVE EAST OF THE FORECAST AREA THIS MORNING. CHANCES OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY THROUGH SATURDAY NIGHT AS A COUPLE OF DISTURBANCES CROSS THE AREA. THE STRONGEST DISTURBANCE ON SATURDAY WILL GENERALLY BRING THE BEST CHANCE FOR PCPN...ALONG WITH A STRONGER COLD FRONT AND COOLER TEMPERATURES FOR THE LATTER PART OF THE WEEKEND. SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS A GOOD PORTION OF THE FORECAST AREA THIS AFTERNOON AND EVENING. INSTABILITY IS PROGGED TO BE GREATEST ACROSS SOUTH CENTRAL SD...WHERE SFC BASED CAPE VALUES OF 1500-2500 J/KG ARE EXPECTED LATE THIS AFTN. SHEAR LOOKS TO BE RELATIVELY WEAK OVER SOUTH CENTRAL SD...BUT THE STRONGER INSTABILITY COULD LEAD TO A FEW STRONG TO SEVERE STORMS DEVELOPING OVER PORTIONS OF SOUTH CENTRAL SD. THE MAIN THREAT WILL BE LARGE HAIL...BUT STRONG WIND GUSTS WILL BE POSSIBLE AS WELL. HIGHS TODAY WILL BE IN THE LOWER 70S TO LOWER 80S...WARMEST OVER FAR SOUTHERN SD. THE NEXT SYSTEM WILL CROSS THE AREA SATURDAY INTO SATURDAY NIGHT. THE BETTER CHANCES FOR PCPN SHOULD GENERALLY BE DURING THE AFTERNOON AND EVENING HOURS. A STRONG COLD FRONT WILL PASS THROUGH THE AREA SOMETIME DURING THE AFTERNOON OR EVENING HOURS. TIMING REMAINS UNCERTAIN AND WILL FACTOR INTO HOW WARM IT GETS ACROSS THE AREA. MOS GUIDANCE CONTINUES TO SHOW DIFFERENCES OF UP TO 20 DEGREES FOR HIGHS ON SATURDAY SO WILL CONTINUE WITH AN AVERAGE... TRENDING NOW A BIT MORE TOWARD THE WARMER GUIDANCE OVER SC SD. GUSTY WINDS COULD DEVELOP FOR A PERIOD OF TIME BEHIND THE FRONTAL PASSAGE SATURDAY AFTERNOON AND SATURDAY NIGHT. EXTENDED...AN UPPER LEVEL LOW PASSING TO THE NORTH OF THE AREA MAY BRING A FEW SHOWERS TO THE REGION WITH CYCLONIC FLOW ALOFT. RIDGE WILL THEN BUILD OVER THE AREA BRINGING DRY CONDITIONS ALONG WITH A MODEST WARMING TREND THROUGH EARLY THURSDAY. THE NEXT APPROACHING TROF MAY BRING SOME PRECIP TO THE AREA LATE THURSDAY INTO FRIDAY. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...07 LONG TERM....WFO UNR AVIATION...WFO UNR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 248 AM MDT FRI MAY 4 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-051400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 248 AM MDT (348 AM CDT) FRI MAY 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA THIS AFTERNOON THROUGH TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING WITH STRONG WIND GUSTS AND LARGE HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SATURDAY AND SATURDAY NIGHT...BUT WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
749 AM MDT FRI MAY 4 2012
SDZ046-047-041430-
MELLETTE SD-TODD SD-
849 AM CDT FRI MAY 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR MELLETTE AND NORTHERN TODD
COUNTIES UNTIL 930 AM CDT...
AT 845 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST
OF CEDAR BUTTE TO PARMELEE...AND MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
WHITE RIVER...
MISSION...
WOOD...
OKREEK...
MOSHER...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4333 10116 4381 10099 4381 10088 4379 10086
4378 10081 4374 10078 4372 10072 4377 10059
4373 10046 4374 10036 4371 10023 4324 10022
TIME...MOT...LOC 1349Z 270DEG 27KT 4373 10089 4335 10102
CARSTENSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
839 AM MDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM HEAVY RAIN 6 WSW LONG VALLEY 43.44N 101.61W
05/04/2012 M2.07 INCH JACKSON SD TRAINED SPOTTER
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
844 AM MDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY RAIN LONG VALLEY 43.46N 101.50W
05/04/2012 M2.50 INCH JACKSON SD TRAINED SPOTTER
TIME APPROXIMATE. PEA SIZE HAIL.
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
850 AM MDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 AM HEAVY RAIN 14 ENE LONG VALLEY 43.56N 101.24W
05/04/2012 M1.94 INCH JACKSON SD TRAINED SPOTTER
PEA SIZE HAIL FROM EARLIER STORM . TIME UNKNOWN
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
858 AM MDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 AM HAIL WOOD 43.50N 100.48W
05/04/2012 E1.00 INCH MELLETTE SD TRAINED SPOTTER
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
912 AM MDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM TSTM WND GST 7 W CEDAR BUTTE 43.60N 101.17W
05/04/2012 E50 MPH MELLETTE SD TRAINED SPOTTER
VERY HEAVY RAIN. NO HAIL
&&
DBARBERThe North Platte radar (KLNX), 175 km away, was scanning. The volume nearest the first event began at 15:31 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368898, 368899.